Scientist report phenibut withdrawal to affect central nervous system receptors

Dr Toby N Weingarten, a corresponding author of a comprehensive literature review and illustrative case report on acute phenibut withdrawal.

Phenibut is a medication prescribed in former Communist Block countries to treat anxiety and other psychiatric disorders. It can be obtained in Western Countries as a dietary supplement, but is thought to have abuse potential. People regularly using phenibut and abruptly discontinue taking it have been reported to have withdrawal symptoms.

In this study we reviewed the literature and found 22 reported cases of phenibut withdrawal. Many of these cases were severe with patients developing psychosis and aggression. Some have had dangerous changes in their blood pressure and had laboratory evidence of muscle damage.

Furthermore, symptoms were very difficult to treat and some patients needed a drug induced coma during the withdrawal process. Patients were typically younger and had coexisting use of other illicit drugs.

We also reported a case from the Mayo Clinic of a 23-year-old male with phenibut withdrawal. This patient was very agitated and required physical restraints as well as multiple medications to control withdrawal symptoms.

Finally, the clinical presentation of our patient suggested that severe phenibut withdrawal can be difficult to manage and refractory to multiple standard interventions. Medical providers must be familiar with the complex mechanisms by which phenibut may affect various central nervous system receptors in order to treat patients with phenibut withdrawal.

Reference

Matthew I Hardman, Juraj Sprung, Toby N Weingarten. Acute phenibut withdrawal: A comprehensive literature review and illustrative case report.  2018 Dec 3. doi: 10.17305/bjbms.2018.4008. [Epub ahead of print].

Be the first to comment

Leave a Reply